Colorado, 2007

Hail and Damaging Wind in Colorado, August 22, 2007

August 22, 2007 · NWS BOU · 16 events in 7 counties and zones

Severe thunderstorms produced very heavy rain, large hail; up to golfball size, and damaging winds across parts of the Urban Corridor and Northeast Plains. Flooding and flash flooding was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very heavy rain, large hail; up to golfball size, and damaging winds across parts of the Urban Corridor and Northeast Plains. Flooding and flash flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 22, 2:25 AM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 22, 2:25 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 AM MDT WED AUG 22 2007

.SHORT TERM...

.LONG TERM...SOUTHWESTERLY FLOW ALOFT IS PROGGED THURSDAY AND
THURSDAY NIGHT WITH AN UPPER TROUGH AXIS MOVING ACROSS ON FRIDAY.
THE GFS IS A BIT QUICKER WITH THIS FEATURE.   NORTHWESTERLY FLOW
ALOFT LATE FRIDAY BECOMES MORE ZONAL BY SATURDAY MORNING.
THE QG VERTICAL VELOCITY FIELDS HAVE UPWARD MOTION FOR THE FORECAST
AREA THROUGH FRIDAY MORNING...THEN DOWNWARD MOTION IS PROGGED BEHIND
THE TROUGH AXIS FRIDAY AFTERNOON AND NIGHT.  BOTH MODELS KEEP
BOUNDARY LAYER UPSLOPE FLOW GOING THURSDAY INTO FRIDAY MORNING...
WITH THE NAM KEEPING IT GOING INTO THE EVENING.  BOTH MODELS HAVE
STRATUS OVER THE PLAINS ON THURSDAY.  THURSDAY NIGHT INTO FRIDAY
MORNING LOOKS PRETTY MOIST OF BOTH MODELS.  THE GFS DRIES IS OUT
MORE AFTER THE TROUGH MOVES OVER FRIDAY AFTERNOON.  OVERNIGHT
FRIDAY...BOTH DRY IT OUT QUITE A BIT.  THE BOUNDARY LAYER DEW
POINTS ARE IN THE MID 50S F TO LOWER 60S F THURSDAY INTO FRIDAY
MORNING...THEN THEY DRY INTO THE MID 40S TO LOWER 50S F.  THE
THETA-E AXIS IS OVER THE CENTRAL AND SOUTHERN FORECAST AREA ON
THURSDAY...THEN OVER THE EAST ON FRIDAY.  PRECIPITABLE WATER VALUES
ARE IN THE 0.80 TO 1.20 INCH RANGE THURSDAY THROUGH FRIDAY MORNING.
THERE IS SOME CAPE BOTH THURSDAY AND FRIDAY...NOTHING GREAT.  BOTH
MODELS HAVE MEASURABLE RAINFALL ON THE QPF FIELDS THURSDAY THROUGH
FRIDAY EVENING...THE MOST OVERNIGHT THURSDAY/EARLY FRIDAY MORNING.
THE LAPSE RATES AND FORECAST SOUNDINGS SHOW IT TO BE CAPPED
THURSDAY.  HOWEVER...THERE IS THE WEAK SYNOPTIC SCALE ENERGY WITH
THE UPPER TROUGH TO CONSIDER.  WILL LOWER GOING POPS A BIT...AND
WILL KEEP THE HIGHEST GOING OVERNIGHT THURSDAY.   FOR TEMPERATURES
...THURSDAYS HIGHS ARE 4-6 C COOLER THAN TODAYS.  FRIDAYS ARE
SIMILAR TO THURSDAYS.  FOR THE LATER DAYS...SATURDAY THROUGH
TUESDAY...THE GFS HAS ANOTHER COLD FRONT MOVING IN LATE
MONDAY/MONDAY EVENING.  WELL SEE.

&&

.AVIATION...

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 22, 4:47 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
547 AM MDT WED AUG 22 2007

COZ030>051-221700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
547 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE ON THE PLAINS THIS EVENING. DUE TO BETTER MOISTURE ON THE
PLAINS...A FEW STORMS MAY BECOME SEVERE. THE MAIN THREATS WILL BE
HAIL UP TO 1.5 INCHES IN DIAMETER AND UP TO 2 INCHES OF RAIN IN AN
HOUR. THE THREAT OF SEVERE WEATHER WILL BE GREATEST EAST OF A LINE
FROM KIOWA TO FORT MORGAN DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS
LATE THURSDAY AND THURSDAY NIGHT.  THEN...THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND
FOOTHILLS...THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

GIMMESTAD/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
August 22, 8:45 AM MST
Where
Logan County, 4.18 mi N of Red Lion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.660

Hail, Sedgwick

When
August 22, 8:48 AM MST
Where
Sedgwick County, 2.2 mi ESE of Dorsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.890, -102.580

Hail, Douglas

When
August 22, 3:20 PM MST
Where
Douglas County, 0.87 mi SW of Castle Rock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.360, -104.880

Hail, Douglas

When
August 22, 3:22 PM MST
Where
Douglas County, 2.14 mi W of Franktown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.790

Hail, Douglas

When
August 22, 3:24 PM MST
Where
Douglas County, 2.14 mi W of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.790

Hail, Elbert

When
August 22, 3:50 PM MST
Where
Elbert County, 0.69 mi N of Elizabeth
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.360, -104.600

Hail, Jefferson

When
August 22, 4:28 PM MST
Where
Jefferson County, 2.97 mi SSE of Buffalo Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -105.250

Hail, Elbert

When
August 22, 4:35 PM MST
Where
Elbert County, 2.08 mi S of Lowland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.490, -103.980

Hail, Elbert

When
August 22, 4:39 PM MST
Where
Elbert County, 5.35 mi E of Kiowa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -104.370

Hail, Douglas

When
August 22, 5:20 PM MST
Where
Douglas County, 2.82 mi N of Acequia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.540, -105.010

Hail, Douglas

When
August 22, 5:23 PM MST
Where
Douglas County, 3.81 mi NNE of Acequia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.970

Hail, Elbert

When
August 22, 6:05 PM MST
Where
Elbert County, 4.87 mi N of River Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -103.790

Hail, Lincoln

When
August 22, 6:13 PM MST
Where
Lincoln County, 2.14 mi SSE of Limon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.240, -103.690

Thunderstorm Wind, Lincoln

When
August 22, 6:40 PM MST
Where
Lincoln County, Hugo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.130, -103.470

A severe thunderstorm snapped a large tree limb, approximately one foot in diameter.

Hail, Larimer

When
August 22, 10:05 PM MST
Where
Larimer County, Wellington
Measured
1.75 in hail
Reported by
Public
Coordinates
40.700, -105.000

Hail, Larimer

When
August 22, 10:18 PM MST
Where
Larimer County, Wellington
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -105.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44689, 44690, 44691, 44692, 44693, 44695, 44696, 44697, 44698, 44699, 44700, 44701, 44702, 44719, 44703, 44704.